Flash Flood, Utah
- When
- July 16, 4:00 PM MST to 6:00 PM MST
- Where
- Utah County, Northwest Portion
- Property damage
- $400,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.120, -111.670 (the zone’s center; the record gives no point)
An upper-level shortwave trough combined with deep monsoon moisture to produce a line of strong thunderstorms that moved into the northwest corner of Utah county and over the Cedar Fort area. 09 inches of rain in about 25 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
An upper-level shortwave trough combined with deep monsoon moisture to produce a line of strong thunderstorms that moved into the northwest corner of Utah county and over the Cedar Fort area. As the initial line of thunderstorms moved north of the area, several clusters of thunderstorms moved through and brought 1.09 inches of rain in about 25 minutes. 18 homes reported significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT FRI JUL 16 2004
.SYNOPSIS...AN AIRMASS WITH DEEP MOISTURE AND WEAK FLOW ALOFT WILL
REMAIN OVER THE AREA INTO THE WEEKEND.
&&
.DISCUSSION...THUNDERSTORMS HAVE MAINLY DEVELOPED OVER THE TERRAIN
THIS AFTERNOON AND HAVE SLOWLY DRIFTED OVER SOME VALLEY LOCATIONS.
SATELLITE IMAGERY THIS AFTERNOON SHOWING PWS ALONG THE UTAH/ARIZONA
BORDER TO BE .25 TO .50 LOWER THEN YESTERDAY. RADAR ESTIMATES HAVE
GENERALLY BEEN LESS THAN AN INCH TODAY WITH SOME AREAS RECEIVING
BETWEEN 1.5 AND 2 INCHES OF RAIN. WILL LEAVE FLASH FLOOD WATCH OUT
AS EVEN AN ISOLATED THUNDERSTORM COULD PRODUCE ENOUGH RAIN TO CAUSE
A FLASH FLOOD. WILL ALSO LEAVE FLASH FLOOD WATCH OUT FOR SOUTHERN
WASATCH FRONT THIS EVENING FOR THE SPRINGVILLE BURN SITE WHERE A
DEFORMATION ZONE IS AIDING IN THE DEVELOPMENT OF SLOW MOVING
THUNDERSTORMS.
TOMORROW IS EXPECTED TO BE ANOTHER ACTIVE DAY. THE AIR MASS WILL
REMAIN VERY JUICY BUT FLOW WILL SLIGHTLY INCREASE ALLOWING MORE
MOVEMENT WITH THE STORMS. WILL LET MID-SHIFT DECIDE IF ANOTHER
WATCH IS NEEDED FOR TOMORROW.
BY SUNDAY A TROUGH ALONG THE NORTHWEST COAST WILL PUSH THE RIDGE TO
THE SOUTHEAST AND ALLOW A MODERATE SOUTHWEST WIND TO DEVELOP OVER
THE STATE. THE SOUTHWEST FLOW ALOFT WILL HELP TO DRY OUT THE
AIRMASS AND WILL REDUCE THUNDERSTORM ACTIVITY OVER THE VALLEYS.
TEMPS WILL WARM TO ABOVE AVERAGE AGAIN AS THE AIR MASS DRIES. SALT
LAKE MAY FINALLY HIT 100 BY THE END OF THE WEEK IF CLOUD COVER IS
MINIMAL.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SLCFFASLC...FLASH FLOOD WATCH FROM ABOUT PROVO SOUTH FROM NOON
UNTIL 900 PM MDT THIS EVENING.
WY...NONE.
ID...NONE.
&&
KAHLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MDT FRI JUL 16 2004 UTZ004-012>021-171300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 500 AM MDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN TWO-THIRDS OF UTAH. .DAY ONE... TODAY SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP AGAIN TODAY. LOCAL HEAVY RAINFALL IS LIKELY. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL AND SOUTHERN UTAH FROM ABOUT PROVO SOUTH BEGINNING AT NOON... AND CONTINUING THROUGH 900 PM THIS EVENING. OF PARTICULAR CONCERN IN UTAH COUNTY ARE THE FIRE SCARS NEAR SANTAQUIN AND SPRINGVILLE. SEE THE LATEST FLOOD WATCH (SLCFFASLC) FOR DETAILS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS ...WITH THE POTENTIAL FOR FLASH FLOODING DECREASING SLOWLY THROUGH THE WEEKEND. UTZ008>010-171300- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 500 AM MDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHERN UTAH SOUTH OF I-80. .DAY ONE... TODAY THUNDERSTORMS TODAY WILL BRING FREQUENT DEADLY LIGHTNING TO THE MOUNTAINS OF NORTHERN UTAH. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE MAINLY DURING THE AFTERNOON AND EVENING HOURS THROUGH THE WEEKEND.
The Salt Lake City radar (KMTX), 143 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422473.